What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 2:33 PM EST, 57 minutes earlier.
Area forecast discussion, May 23, 2:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
333 PM EDT Thu May 23 2019
.SYNOPSIS...
High pressure settles off the Southeast coast through tonight
as low pressure passes north of the region. This area of low
pressure drags a weak cold front through the area late tonight.
High pressure builds in from the northwest Friday and then
passes over the region Saturday, and then shifts off the
Southeast coast Sunday and Memorial Day.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 340 PM EDT Thursday...
Severe T-Storm Watch 219 in effect for northern tier of counties
along and north of I-64 through 00z/8pm EDT. Shortwave trough
evident on early aftn IR/VIS satellite sliding across the upper
Great Lakes this aftn, and has allowed a narrow line of
convection to re-develop across northern VA/SE PA. Best
forcing/kinematics for strong to severe tstms remains just to
the north W/Central MD to SE PA/S NJ later this aftn in a zone
of 40-50kt 500mb flow and 35-45kt 700mb flow. WW219 now in
effect for far northern tier of counties. MLCAPE on the order of
1000-1500 J/kg over this area, with CU just beginning to
develop as convective temperatures just being reached over the
past hour or so. Any tstms that do reach the area will be
capable of locally damaging wind gusts and (secondarily) large
hail. PoPs are mainly 20-30% from about 20z/4p- 04z/Midnight.
Gradual clearing tonight as drier air arrives late tonight in
association w/a weak cold front dropping across the area. A few
showers may occur coinciding with the frontal passage.
Otherwise, becoming mostly clear late w/early morning low
temperatures late tonight range from the upper 60s to low 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 340 PM EDT Thursday...
No major changes to forecast rationale for the near term period,
with weak high pressure building in from the north behind the
front for Friday. Still rather warm, but a bit drier across the
area, as high temperatures range from the low 80s over the Ern
Shore (upper 70s immediate Atlantic coast), to the upper 80s/low
90s in downsloping deep layer NW flow. Aftn dewpoints drop into
the low/mid 50s. Could have some aftn Cu/Stratocu in association
with a weak disturbance. However, warm/dry soundings should
preclude any pcpn Fri/Saturday.
Latest numerical guidance depicts somewhat of a reprieve from
the anomalous heat Saturday, as high pressure passes across the
region resulting in E-SE low-level flow along the coast, and
SE-S flow farther inland. Forecast highs Saturday range from the
low/mid 70s E (cooler along the immediate Atlantic coast of the
Ern Shore) to the low/mid 80s farther inland, after morning
lows in the upper 50s to mid 60s. By Saturday evening, there is
a slight chc of showers/tstms drifting off the higher terrain
into the Piedmont.
Heat is back on for Sunday...which has the potential to be the
hottest day of the Spring thus far across our region. Surface
high pressure slides well off the Southeast coast as low
pressure moves into the Ern Great Lakes. This will result in
W-SW low-level flow, which will help boost high temperatures
into the low/mid 90s inland, with upper 80s over the Ern Shore,
and even mid 80s at the immediate Atlantic coast. Lows Sunday
morning range from the mid 60s to around 70F.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...
Summerlike/temperatures remaining above normal through the extended
forecast period. An upper level anticyclone remains centered along
the Gulf Coast early next week before expanding eastward into the
western Atlantic by midweek. Our region will be under the influence
of W-NW flow aloft thru Tuesday, then SW flow aloft Wed-Thu. A weak
frontal boundary crosses the area Sun night and Monday, but with
only isolated showers/tstms possible Sun night. The boundary
lifts back NE quickly early Tues with little if any forcing for
convection leftover by afternoon under the influence of SSW flow
at the sfc and rising H5 heights. Other than a late-day tstm
possibility near the Piedmont trough, Wednesday looks dry also.
Wednesday also looks to be the hottest day next week as H85
temps rise to 20-22C with deep- layered SW flow ahead of the
next potential cold front by next Thursday. Lows through the
period in the 60s to low 70s, except some mid 70s possible Wed
night. Highs Mon in the 80s over the lower Ern Shore to the low
90s inland. Highs Tue from the mid-upr 80s over the Ern Shore to
the low 90s inland. Forecast highs on Wed are in the upper 80s
to low 90s lower Ern Shore to the low-mid 90s inland.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 155 PM EDT Thursday...
High pressure is centered off the coastal Carolinas/lower Mid-
Atlantic coast this aftn. Vis radar imagery showing some SCT-BKN
stratus S-SW of KRIC this aftn, which should continue to dissipate
and move offshore over the next few hours. Main operational
issue is with MCV sliding from the nrn/central Appalachians
toward the Mid-Atlantic this aftn. SCT CU are expected to
develop by mid to late aftn, with increasing rain chances after
20z as convective line approaches this aftn. A 20-30% chc of
showers/tstms (primarily from RIC- SBY and N) after 22z/6pm and
continuing through 04z/midnight EDT Friday as a trough pushes
across the region in NW flow aloft. Tstms could produce locally
stronger wind gusts along with reduced vsby in brief heavy rain.
Have maintained a tempo group at SBY...but low areal coverage
at RIC and pts south/southeast will continue to preclude
mention in the remaining TAFs for now.
Outlook: Mainly dry conditions are expected Friday through the
Memorial Day Weekend, as weak high pressure prevails over the
region. There is a low probability of ISO showers/tstms Sunday
evening along and N of a line from RIC-SBY.
&&
.MARINE...
As of 300 PM EDT Thursday...
SCA is up from 7pm Thurs to 7am Fri for our northern ocean zones.
Winds this afternoon will continue to be 15-20kt (gust up to 25 kt)
for the Ches Bay and northern Atlantic zones (lasting into tonight
for ocean). Waves in the bay will be 2-3 ft and decreasing tonight.
For the Atlantic zones off the Eastern Shore, seas will build into
this evening up to 5 ft (warranting SCA). High pressure will move in
overnight and winds and seas will decrease. Friday afternoon there
will be a surge of wind NW 15-20 kt across the northern zones as a
low deepens off the southern New England coast.
A series of high pressures will be moving into the area through the
holiday weekend and into next weekend. There will be periods of
stronger southerly winds (around 15 kt) through the extend forecast.
However, it looks like winds and seas will stay below SCA criteria
through Monday.
&&
.CLIMATE...
* Avg Date of 1st 90F (1981-2010 Climatology):
* Site Avg 2019 Value
* Richmond: May 13th (Sun 5/19)
* Norfolk: May 16th (Sun 5/19)
* Salisbury: May 27th (none so far)
* Eliz City: May 18th (Sat 5/18)
* Number of Days of 90F+ in May:
* Site Avg Most
* Richmond: 2 days 11 days (1962)
* Norfolk: 2 days 13 days (1880)
* Salisbury: 1 day 7 days (1991)
* Eliz City: 2 days 9 days (1944 & 1941)
&&
.EQUIPMENT...
As of 320 PM EDT Thursday...
KAKQ 88D radar is back online.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EDT Friday
for ANZ650-652.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...ERI
AVIATION...AJZ/MAM
MARINE...CP
CLIMATE...
EQUIPMENT...Hazardous weather outlook, May 23, 2:45 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 PM EDT Thu May 23 2019
MDZ021>025-VAZ064-075>078-084>086-099-100-509>512-517>522-241945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
345 PM EDT Thu May 23 2019
...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>083-087>090-092-
093-095>098-513>516-523>525-241945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
345 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 2:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
341 PM EDT THU MAY 23 2019
VAZ064-509>511-232030-
Western Hanover-Western Louisa-Caroline-Eastern Louisa-
341 PM EDT THU MAY 23 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL
AFFECT NORTHERN LOUISA AND NORTHWESTERN CAROLINE COUNTIES...
At 340 PM EDT, thunderstorms with heavy rain were located along a
line extending from Lincolnia to 10 miles northwest of Stafford to 6
miles north of Boswells Tavern. Movement was east at 50 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisa, Mineral, Ladysmith, Bumpass, Gordonsville, Chilesburg,
Rappahannock Academy, Pendleton, Villboro, Guinea, Green Springs,
Corbin, Beaverdam, Fredericks Hall, Nancy Wrights Corner, Trevilians,
Wares Crossroads, Ruther Glen, Vawter Corner and Woodford.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3813 7821 3815 7811 3814 7801 3812 7798
3810 7784 3805 7775 3802 7775 3799 7764
3825 7737 3824 7729 3822 7729 3825 7727
3824 7723 3823 7725 3819 7725 3819 7721
3793 7760 3792 7765 3809 7824 3810 7824
TIME...MOT...LOC 1940Z 269DEG 49KT 3880 7712 3849 7757 3816 7820
05Special weather statement, May 23, 3:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
418 PM EDT THU MAY 23 2019
VAZ064-075>077-521-232100-
Richmond-Westmoreland-Northumberland-Western Essex-Caroline-
418 PM EDT THU MAY 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...NORTHERN RICHMOND...CAROLINE...WESTMORELAND AND
NORTHWESTERN ESSEX COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dunkirk to near Spotsylvania.
Movement was east at 40 to 45 mph.
Wind gusts in excess of 40 mph and frequent lightning are possible
with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Colonial Beach, Warsaw, Bowling Green, Montross, Champlain, Milford,
Callao, Port Royal, Kinsale, Loretto, Leedstown, Fort A.p. Hill,
Ladysmith, Newland, Coles Point, Hague, Lewisetta, Haynesville,
Westmoreland and Chilesburg.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
3807 7653 3803 7652 3802 7647 3794 7637
3798 7764 3825 7734 3824 7729 3822 7729
3825 7727 3825 7724 3819 7725 3820 7722
3817 7718 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2018Z 278DEG 34KT 3869 7676 3816 7766
44Special weather statement, May 23, 3:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT THU MAY 23 2019
MDZ021-232100-
Dorchester-
421 PM EDT THU MAY 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...
At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Annapolis to near Deale to near
Popes Creek. Movement was east at 45 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Cambridge, Hurlock, Federalsburg, Sharptown, Secretary, Vienna,
University Of Maryland Center For Environmental Studies, East New
Market, Galestown, Church Creek, Brookview, Eldorado, Madison,
Andrews, Hudson, Crocheron, Honga, Wingate, Lloyds and Taylors
Island.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3869 7576 3856 7570 3823 7597 3824 7597
3837 7601 3812 7609 3827 7607 3830 7613
3823 7614 3823 7615 3831 7613 3834 7626
3832 7625 3832 7626 3848 7633 3853 7620
3863 7629 3857 7603 3870 7590
TIME...MOT...LOC 2019Z 276DEG 45KT 3894 7647 3876 7650 3843 7697
05